Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS Flagstaff, AZ

August 14, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 14, 2018, 5:26 PM MST for Yavapai County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2018, 5:26 PM MST (00:26 UTC)
Expired
Aug 14, 2018, 6:00 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:43 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 14, 2:43 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
243 PM MST Tue Aug 14 2018

.SYNOPSIS...The monsoon weather pattern will continue across Arizona
through Friday, with scattered afternoon and evening thunderstorms.
The highest chances will be along and south of the Mogollon Rim.
For this weekend, drier air moving across northern Arizona from
the west should result in only isolated afternoon storms mainly
south of Interstate 40.

&&

.DISCUSSION...High pressure in the mid levels is now centered
along the AZ/NM border, placing most of northern Arizona in a
very light southeasterly steering flow. Scattered thunderstorms
have developed this afternoon over much of Coconino County and
along the Mogollon Rim and White Mtns. Isolated storms have popped
up over the mountains near Prescott also. High resolution models
continue to show storms slowly diminishing over most areas shortly
after sunset. However, an outflow driven line of thunderstorms is
still shown by some guidance, moving southwestward through
northern Gila and Yavapai counties during late this afternoon and
evening. Higher instability in these areas could lead to some
strong to possibly severe storms with strong wind gusts and hail.

Wednesday - deeper moisture is forecast to move northward into the
area as south to southeast flow aloft persists. Another round of
afternoon storms will develop, though cloud cover could delay or
limit instability for some areas but it's hard to say right now
where this will be. Storm activity could also be affected by an
inverted trough or disturbance moving northward into the area.
Storms along/south of the Mogollon Rim could produce heavy
rainfall once again.

Mid grade monsoon conditions look to persist Thursday and Friday
as the high will be over Arizona. For the weekend and into early
next week - models indicating high pressure becoming centered over
Nevada or southern California. This would have a drying effect on
our area, so rain chances are lower in our forecasts for this time
period and mainly focused south of Interstate 40 in eastern
Arizona.

&&

.AVIATION...For the 00Z package...VFR conditions are expected over
the next 24 hours. Scattered showers and thunderstorms through
sunset and begin to weaken afterwards. MVFR and local IFR
conditions, along with gusty and erratic winds, will be possible
near these thunderstorms. Elsewhere, light winds outside of the
storms. Isolated to scattered thunderstorms Wednesday after 18Z.
Discussion not updated with TAF Amendments.

&&

.FIRE WEATHER...High pressure aloft will persist, bringing deeper
moisture and an uptick in thunderstorm chances in the afternoon and
evening of both Wednesday and Thursday. The greatest concentration
of activity is expected along and south of the Mogollon Rim.

Friday through Sunday...Friday will begin to see a decrease of storm
coverage, compared to Wednesday and Thursday, with storms likely
along the Mogllon Rim and near the White Mountains. Shifting high
pressure to the west will continue the downward trend in storm
coverage on Saturday and Sunday. Weekend thunderstorms most likely
near the White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 14, 12:06 PM MST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1206 PM MST TUE AUG 14 2018

AZZ012-015-141930-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1206 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1230 PM
MST...

At 1205 PM MST, Doppler radar was tracking a strong thunderstorm near
Doney Park, or 11 miles northeast of Flagstaff. this storm was nearly
stationary.

Dime size hail and winds to 40 mph will be possible with this storm.

Locations impacted include...
Sunset Crater Volcano National Monument and Doney Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3534 11136 3521 11144 3527 11154 3539 11153
TIME...MOT...LOC 1905Z 130DEG 0KT 3531 11147

KD
Special weather statement, Aug 14, 1:37 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
137 PM MST TUE AUG 14 2018

AZZ008-037-142100-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
137 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 200 PM
MST...

At 136 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Paulden, or 21 miles northwest of Chino Valley,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Yavapai County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3490 11282 3508 11280 3510 11253 3485 11256
TIME...MOT...LOC 2036Z 276DEG 12KT 3499 11273

KD
Special weather statement, Aug 14, 2:40 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST TUE AUG 14 2018

AZZ007-008-142215-
Coconino Plateau-Yavapai County  Mountains-
240 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 315 PM MST...

At 239 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Diamond M Ranch to near
Seligman. Movement was east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Seligman.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3526 11329 3532 11271 3551 11274 3553 11332
TIME...MOT...LOC 2139Z 292DEG 21KT 3537 11325 3538 11290

KD
Special weather statement, Aug 14, 2:51 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
251 PM MST TUE AUG 14 2018

AZZ015-142215-
Western Mogollon Rim-
251 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 315 PM
MST...

At 250 PM MST, Doppler radar was tracking a strong thunderstorm over
Downtown Flagstaff, or near Flagstaff. This storm was nearly
stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flagstaff, Downtown Flagstaff, Kachina Village, Lower Lake Mary and
Canyon Vista Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3522 11181 3532 11161 3510 11157 3509 11176
TIME...MOT...LOC 2150Z 342DEG 3KT 3518 11168

KD
Special weather statement, Aug 14, 4:58 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
458 PM MST TUE AUG 14 2018

AZZ016-018-150030-
Northern Gila County-Eastern Mogollon Rim-
458 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY...

At 455 PM MST, Doppler radar was tracking a strong thunderstorm near
Pine, or 9 miles northwest of Payson. This storm was moving slowly
toward the southwest.

Winds in excess of 30 mph and dime size hail will be possible with
this storm. Travel is not advised.

Locations impacted include...
Payson, East Verde Estates, Houston Mesa Campground and Tonto Natural
Bridge State Park and State Highway-87 between Payson and Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3438 11148 3440 11139 3431 11134 3424 11128
      3420 11133 3421 11139 3426 11143 3434 11148
TIME...MOT...LOC 2355Z 044DEG 4KT 3435 11143

McCollum
Special weather statement, Aug 14, 5:24 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
524 PM MST TUE AUG 14 2018

AZZ008-016-037-038-150045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Eastern
Mogollon Rim-Oak Creek and Sycamore Canyons-
524 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 545 PM MST...

At 518 PM MST, Doppler radar was tracking an area of strong
thunderstorms extending from Cornville eastward across Interstate-
17 or 7 miles north of Camp Verde, moving southwest at 5 mph.

Winds in excess of 40 mph and dime size hail will be possible with
this storm. Heavy rain was also being observed over portions of Wet
Beaver Creek. Travel along Interstate-17 or recreation along Wet
Beaver Creek should be avoided through at least 7:00 PM MST.

Locations impacted include...
Mcguireville, Montezuma Well, Montezuma Castle National Monument,
Rimrock, Middle Verde, Lake Montezuma, Cornville, Wet Beaver Creek
Campground and V Bar V Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3473 11195 3476 11172 3472 11151 3464 11153
      3460 11159 3462 11170 3460 11186 3463 11197
      3469 11197
TIME...MOT...LOC 0018Z 029DEG 6KT 3463 11175

McCollum

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:12 PM MSTAreal Flood AdvisoryFGZCoconino, Gila3 hr
Aug 14, 5:24 PM MSTSpecial Weather StatementFGZ21 min
Aug 14, 5:58 PM MSTSpecial Weather StatementFGZ47 min
Aug 14, 6:10 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 14, 6:40 PM MSTSpecial Weather StatementFGZ20 min
Aug 14, 6:43 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 14, 6:57 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr
Aug 14, 7:51 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 15, 2:44 PM MSTSpecial Weather StatementFGZ46 min
Aug 15, 3:22 PM MSTAreal Flood AdvisoryFGZApache, Gila, Navajo98 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.